Azathioprine and inhibition of the anticoagulant effect of warfarin: Evidence from a case report and a literature review Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • BACKGROUND: Warfarin and azathioprine may be prescribed concurrently in patients requiring both anticoagulation and immunosuppression. However, a potential interaction between the 2 drugs, resulting in an increased warfarin requirement, may be overlooked in clinical practice. CASE SUMMARY: A 67-year-old woman was treated with warfarin (initial mean dose, 24 mg/wk [3.5 mg/d]) for >3 years for recurrent deep vein thrombosis associated with systemic lupus erythematosus. Soon after commencing warfarin, azathioprine 150 mg/d was introduced for its steroid-sparing effect. Warfarin was titrated to a mean dose of 60 to 75 mg/wk (8.5-10.5 mg/d) over the next 18 months. Her dose of azathioprine was then increased to 200 mg/d. Subtherapeutic international normalized ratio (INR) levels required an increase in the warfarin dose to a mean of 130 mg/wk (18.5 mg/d). Subsequent discontinuation of azathioprine resulted in a dramatic increase in her INR levels (from 1.8 to 14.0 four weeks after discontinuation). DISCUSSION: A temporal relationship, demonstrating the interaction between warfarin and azathioprine, was evident at various times during therapy for our patient. This case, together with 7 additional published cases, is comprehensively reviewed here using previously described criteria for establishing a definite interaction between warfarin and other drugs. CONCLUSIONS: The evidence supports a clinically important inhibitory action of azathioprine on warfarin and calls for closer monitoring of INR levels when azathioprine doses are altered during concurrent administration with warfarin.

publication date

  • March 2006